Dealing with chemotherapy nausea?


Question from Kate: I am on a course of CMF chemotherapy, and I was told not to expect much nausea, if any. However, after both treatments, I have been so nauseated that I've been unable to get out of bed for three days, despite being on Zofran, Compazine and Ativan. I am missing workdays, which is not good. What else can I do?
Answers - Julie Gralow, M.D. Nausea and vomiting are common side effects of most chemotherapy regimens, and they vary from patient to patient. CMF absolutely can cause nausea and vomiting, and you clearly are having trouble with it, even though you're taking very good anti-nausea medications. Sometimes, nausea is caused by acid in the stomach: the body may have trouble tolerating stomach acid during chemotherapy, because the treatment can cause irritation of the whole lining of the gut. So when I have patients who've had a few cycles of chemotherapy and are on good anti-nausea drugs, but still complain of queasiness and nausea, I suggest an acid blocker. There are a number of agents that could help.

Sometimes doctors can also alter the way chemotherapy is given. Instead of large doses every three to four weeks, it can sometimes be split into smaller weekly doses. Another thing that helps some patients is acupuncture. The most important thing is to talk to your healthcare team—your chemotherapy nurses and oncologist—about the problems you're having. Have them look at all your medications and the way your chemotherapy is being given.

I once had a patient who was taking a naturopathic preparation for nausea, and she kept increasing the dose. The nausea kept getting worse. Ultimately, we realized she was taking in a lot of caffeine, which turned out to be causing the nausea. When she stopped, the nausea went away. It's important to look at everything you're taking and eating, because sometimes there might be something other than chemotherapy that's contributing to the nausea.
Marisa Weiss, M.D. Communication is so important. Not just to let your health care team know that you're having this problem, but to let them know whether a solution is or is not working. It's not uncommon for there to be a lot of back and forth talk between you, your doctor, and your nurse to find the right combination of food, medication, and mindful activities that will help you feel well. The fear of nausea makes nausea much worse, as well, so this open dialog can really help.

On Wednesday, January 15, 2003, our Ask-the-Expert Online Conference was called Managing Treatment Side Effects. Julie Gralow, M.D. and Marisa Weiss, M.D. answered your questions about many of the short-term and long-term side effects of breast cancer treatment, and ways of minimizing them, so you can get on with your life and enjoy your day-to-day activities.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
C2a
C2b
Evergreen-donate
Back to Top